Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Do beta-blockers raise blood pressure?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions
Hello, I have a question about amphetamines and more generally stimulant drugs. I know that taking beta-blockers with amphetamines is XXXXXXX since it actually rises blood pressure, but what about taking beta-blockers that also are antagonists of the alpha receptors? Also do amphetamines usually rise or lower blood pressure? I have a borderline-low BP and when I take some I have a feeling it lowers it since I get dizzy even more easily when standing up. Thanks you for your time and sorry for the junkie question.
Posted Tue, 1 May 2012 in Hypertension and Heart Disease
Answered by Dr. Rakhi Tayal 5 hours later
Thanks for writing to us.
Amphetamines as such cause cardiac stimulation resulting in a rise in heart rate and blood pressure. Taking it with beta blockers raises the blood pressure further as it increases the release of other stimulant neurotransmitters like dopamine.
If taken with centrally acting alpha receptor blockers then the sudden rise in blood pressure may be prevented on taking beta - blockers.
Feeling dizzy can be due to the central side effects or in some patients who consume it routinely it can produce hypotension also.
I hope this information has been both informative and helpful for you. If there are additional concerns, I am available for your followups.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor